2013, 3(3): 425-443. doi: 10.3934/naco.2013.3.425

On general nonlinear constrained mechanical systems

1. 

Aerospace and Mechanical Engineering, Civil Engineering, Mathematics, and Information and Operations Management, University of Southern California, Los Angeles, CA 90089-1453, United States

2. 

Department of Mechanical Engineering, Mahidol University, 25/25 Puttamonthon, Nakorn Pathom 73170, Thailand

Received  September 2011 Revised  February 2013 Published  July 2013

This paper develops a new, simple, general, and explicit form of the equations of motion for general constrained mechanical systems that can have holonomic and/or nonholonomic constraints that may or may not be ideal, and that may contain either positive semi-definite or positive definite mass matrices. This is done through the replacement of the actual unconstrained mechanical system, which may have a positive semi-definite mass matrix, with an unconstrained auxiliary system whose mass matrix is positive definite and which is subjected to the same holonomic and/or nonholonomic constraints as those applied to the actual unconstrained mechanical system. A simple, unified fundamental equation that gives in closed-form both the acceleration of the constrained mechanical system and the constraint force is obtained. The results herein provide deeper insights into the behavior of constrained motion and open up new approaches to modeling complex, constrained mechanical systems, such as those encountered in multi-body dynamics.
Citation: Firdaus E. Udwadia, Thanapat Wanichanon. On general nonlinear constrained mechanical systems. Numerical Algebra, Control & Optimization, 2013, 3 (3) : 425-443. doi: 10.3934/naco.2013.3.425
References:
[1]

C. R. Acad. Sci. III, 129 (1899), 459-460. Google Scholar

[2]

Rend. Circ. Mat. Palermo, 32 (1911), 48-50. doi: 10.1007/BF03014784.  Google Scholar

[3]

Mir Publications, Moscow, 1989. Google Scholar

[4]

Oxford University Press, New York, 1999. Google Scholar

[5]

New York, Yeshiva University Press, 1964. Google Scholar

[6]

J. Reine Angew. Math., 4 (1829), 232-235. doi: 10.1515/crll.1829.4.232.  Google Scholar

[7]

Am. J. Math., 2 (1879), 49-64. doi: 10.2307/2369196.  Google Scholar

[8]

Addison-Wesley, Reading, MA, 1981. Google Scholar

[9]

Wadsworth and Brooks, 1983.  Google Scholar

[10]

Springer-Verlag, Berlin, New York, 1949. Google Scholar

[11]

Paris: Mme Ve Courcier, 1787. Google Scholar

[12]

Woodridge, CT: Oxbow Press, 1979. Google Scholar

[13]

Proc. Cambridge Philos. Soc., 51 (1955), 406-413. doi: 10.1017/S0305004100030401.  Google Scholar

[14]

Journal of Applied Mechanics, 78 (2011), 11 pages. doi: 10.1115/1.4002329.  Google Scholar

[15]

Wiley, New York, 1974.  Google Scholar

[16]

Acta Mechanica., 213 (2010), 111-129. doi: 10.1007/s00707-009-0272-2.  Google Scholar

[17]

Proceedings of the Royal Society of London A, 462 (2006), 2097-2117. doi: 10.1098/rspa.2006.1662.  Google Scholar

[18]

Proceedings of the Royal Society of London A, 439 (1992), 407-410. doi: 10.1098/rspa.1992.0158.  Google Scholar

[19]

Journal of Optimization Theory and Applications, 94 (1997), 23-28.  Google Scholar

[20]

Cambridge University Press, 1996. doi: 10.1017/CBO9780511665479.  Google Scholar

[21]

ASME J. Appl. Mech., 68 (2001), 462-467. doi: 10.1115/1.1364492.  Google Scholar

[22]

Int. J. Nonlin. Mech., 37 (2002), 1079-1090. doi: 10.1016/S0020-7462(01)00033-6.  Google Scholar

show all references

References:
[1]

C. R. Acad. Sci. III, 129 (1899), 459-460. Google Scholar

[2]

Rend. Circ. Mat. Palermo, 32 (1911), 48-50. doi: 10.1007/BF03014784.  Google Scholar

[3]

Mir Publications, Moscow, 1989. Google Scholar

[4]

Oxford University Press, New York, 1999. Google Scholar

[5]

New York, Yeshiva University Press, 1964. Google Scholar

[6]

J. Reine Angew. Math., 4 (1829), 232-235. doi: 10.1515/crll.1829.4.232.  Google Scholar

[7]

Am. J. Math., 2 (1879), 49-64. doi: 10.2307/2369196.  Google Scholar

[8]

Addison-Wesley, Reading, MA, 1981. Google Scholar

[9]

Wadsworth and Brooks, 1983.  Google Scholar

[10]

Springer-Verlag, Berlin, New York, 1949. Google Scholar

[11]

Paris: Mme Ve Courcier, 1787. Google Scholar

[12]

Woodridge, CT: Oxbow Press, 1979. Google Scholar

[13]

Proc. Cambridge Philos. Soc., 51 (1955), 406-413. doi: 10.1017/S0305004100030401.  Google Scholar

[14]

Journal of Applied Mechanics, 78 (2011), 11 pages. doi: 10.1115/1.4002329.  Google Scholar

[15]

Wiley, New York, 1974.  Google Scholar

[16]

Acta Mechanica., 213 (2010), 111-129. doi: 10.1007/s00707-009-0272-2.  Google Scholar

[17]

Proceedings of the Royal Society of London A, 462 (2006), 2097-2117. doi: 10.1098/rspa.2006.1662.  Google Scholar

[18]

Proceedings of the Royal Society of London A, 439 (1992), 407-410. doi: 10.1098/rspa.1992.0158.  Google Scholar

[19]

Journal of Optimization Theory and Applications, 94 (1997), 23-28.  Google Scholar

[20]

Cambridge University Press, 1996. doi: 10.1017/CBO9780511665479.  Google Scholar

[21]

ASME J. Appl. Mech., 68 (2001), 462-467. doi: 10.1115/1.1364492.  Google Scholar

[22]

Int. J. Nonlin. Mech., 37 (2002), 1079-1090. doi: 10.1016/S0020-7462(01)00033-6.  Google Scholar

[1]

Paul Popescu, Cristian Ida. Nonlinear constraints in nonholonomic mechanics. Journal of Geometric Mechanics, 2014, 6 (4) : 527-547. doi: 10.3934/jgm.2014.6.527

[2]

Ai-Li Yang, Yu-Jiang Wu. Newton-MHSS methods for solving systems of nonlinear equations with complex symmetric Jacobian matrices. Numerical Algebra, Control & Optimization, 2012, 2 (4) : 839-853. doi: 10.3934/naco.2012.2.839

[3]

Liu Rui. The explicit nonlinear wave solutions of the generalized $b$-equation. Communications on Pure & Applied Analysis, 2013, 12 (2) : 1029-1047. doi: 10.3934/cpaa.2013.12.1029

[4]

Sergio Grillo, Marcela Zuccalli. Variational reduction of Lagrangian systems with general constraints. Journal of Geometric Mechanics, 2012, 4 (1) : 49-88. doi: 10.3934/jgm.2012.4.49

[5]

Huseyin Coskun. Nonlinear decomposition principle and fundamental matrix solutions for dynamic compartmental systems. Discrete & Continuous Dynamical Systems - B, 2019, 24 (12) : 6553-6605. doi: 10.3934/dcdsb.2019155

[6]

Fritz Colonius, Marco Spadini. Fundamental semigroups for dynamical systems. Discrete & Continuous Dynamical Systems, 2006, 14 (3) : 447-463. doi: 10.3934/dcds.2006.14.447

[7]

Xinlong Feng, Huailing Song, Tao Tang, Jiang Yang. Nonlinear stability of the implicit-explicit methods for the Allen-Cahn equation. Inverse Problems & Imaging, 2013, 7 (3) : 679-695. doi: 10.3934/ipi.2013.7.679

[8]

Mauricio Achigar. Extensions of expansive dynamical systems. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3093-3108. doi: 10.3934/dcds.2020399

[9]

Asadollah Aghajani, Craig Cowan. Explicit estimates on positive supersolutions of nonlinear elliptic equations and applications. Discrete & Continuous Dynamical Systems, 2019, 39 (5) : 2731-2742. doi: 10.3934/dcds.2019114

[10]

Mikhail Gusev. On reachability analysis for nonlinear control systems with state constraints. Conference Publications, 2015, 2015 (special) : 579-587. doi: 10.3934/proc.2015.0579

[11]

Perla El Kettani, Danielle Hilhorst, Kai Lee. A stochastic mass conserved reaction-diffusion equation with nonlinear diffusion. Discrete & Continuous Dynamical Systems, 2018, 38 (11) : 5615-5648. doi: 10.3934/dcds.2018246

[12]

Xiaoyu Zeng. Asymptotic properties of standing waves for mass subcritical nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems, 2017, 37 (3) : 1749-1762. doi: 10.3934/dcds.2017073

[13]

Prasanta Kumar Barik, Ankik Kumar Giri, Rajesh Kumar. Mass-conserving weak solutions to the coagulation and collisional breakage equation with singular rates. Kinetic & Related Models, 2021, 14 (2) : 389-406. doi: 10.3934/krm.2021009

[14]

Prasanta Kumar Barik. Existence of mass-conserving weak solutions to the singular coagulation equation with multiple fragmentation. Evolution Equations & Control Theory, 2020, 9 (2) : 431-446. doi: 10.3934/eect.2020012

[15]

Laurence Cherfils, Stefania Gatti, Alain Miranville. A doubly nonlinear parabolic equation with a singular potential. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 51-66. doi: 10.3934/dcdss.2011.4.51

[16]

Dominika Pilarczyk. Asymptotic stability of singular solution to nonlinear heat equation. Discrete & Continuous Dynamical Systems, 2009, 25 (3) : 991-1001. doi: 10.3934/dcds.2009.25.991

[17]

W. Wei, H. M. Yin. Global solvability for a singular nonlinear Maxwell's equations. Communications on Pure & Applied Analysis, 2005, 4 (2) : 431-444. doi: 10.3934/cpaa.2005.4.431

[18]

Alexander Sakhnovich. Dynamical canonical systems and their explicit solutions. Discrete & Continuous Dynamical Systems, 2017, 37 (3) : 1679-1689. doi: 10.3934/dcds.2017069

[19]

Janusz Mierczyński. Averaging in random systems of nonnegative matrices. Conference Publications, 2015, 2015 (special) : 835-840. doi: 10.3934/proc.2015.0835

[20]

Delio Mugnolo. Dynamical systems associated with adjacency matrices. Discrete & Continuous Dynamical Systems - B, 2018, 23 (5) : 1945-1973. doi: 10.3934/dcdsb.2018190

 Impact Factor: 

Metrics

  • PDF downloads (74)
  • HTML views (0)
  • Cited by (21)

Other articles
by authors

[Back to Top]